Alert archive / Wyoming / High Wind Warnings in 2014
High Wind Warning 4, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Jan 15, 2014, 11:09 AM MST for Park County, Wyoming. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2014, 11:09 AM MST (18:09 UTC)
- Expired
- Jan 15, 2014, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2172 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
590 WWUS75 KRIW 151809 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1109 AM MST WED JAN 15 2014 ...VERY STRONG WEST WINDS IN THE CODY FOOTHILLS THE REMAINDER OF TODAY... .AN APPROACHING WEATHER DISTURBANCE COMBINED WITH VERY STRONG GAP FLOW SUPPORT IS HELPING TO PUSH VERY STRONG WINDS DOWN TO THE SURFACE AROUND THE CODY FOOTHILLS TODAY. WYZ003-160000- /O.NEW.KRIW.HW.W.0004.140115T1809Z-140116T0000Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 1109 AM MST WED JAN 15 2014 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * SUMMARY AND TIMING...VERY STRONG TO DAMAGING WINDS WILL CONTINUE THE REMAINDER OF THE DAYLIGHT HOURS. * WIND...WEST 30 TO 40 MPH WITH GUSTS OF 60 TO 70 MPH WITH LOCALIZED GUSTS AROUND 80 MPH ALONG STATE HIGHWAY7 SOUTH OF CLARK. * IMPACTS...THESE VERY STRONG CROSS WINDS WILL LIKELY HAVE A SIGNIFICANT IMPACT TO TRAVELLERS...ESPECIALLY HIGH PROFILE OR LIGHTWEIGHT VEHICLES. WATCH FOR AREAS OF BLOWING AND DRIFTING SNOW ALSO AND VERY SLICK ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$ SKRBAC
1 follow-up statement
618 WWUS75 KRIW 152334 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 434 PM MST WED JAN 15 2014 WYZ003-160045- /O.EXP.KRIW.HW.W.0004.000000T0000Z-140116T0000Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 434 PM MST WED JAN 15 2014 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... THE HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON. WINDS HAVE WEAKENED BELOW HIGH WIND WARNING CRITERIA...BUT WESTERLY WINDS WILL REMAIN WINDY THROUGH THE EVENING. LIGHTWEIGHT AND HIGH PROFILE VEHICLES SHOULD BE ESPECIALLY CAUTIOUS IF TRAVELING ACROSS THE CODY FOOTHILLS THIS EVENING...ESPECIALLY ALONG HIGHWAY 120...WHERE STRONG AND ERRATIC WIND GUSTS CAN OCCUR. $$ 21
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 15, 11:04 AM MST, 5 minutes earlier.
Area forecast discussion, Jan 15, 11:04 AM MST, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1104 AM MST WED JAN 15 2014 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT UPDATED TO PUT OUT A HIGH WIND WARNING FOR THE CODY FOOTHILLS UNTIL 5 PM. NOT ONLY ARE THE FAVORED AREAS CONTINUING TO BLOW HIGH WIND BUT EVEN THE PARK COUNTY SHERIFFS OFFICE JUST REPORTED A PEAK GUST OF 67 MPH. THE STRONGEST GUST SINCE AT LEAST 2012. HIGH PRESSURE BUILDING INTO THE WEST AND A LEE SIDE TROUGH DIGGING TO THE EAST WILL INCREASE THE PRESSURE GRADIENT ACROSS THE STATE...THIS WILL INCREASE WIND SPEEDS FROM ROCK SPRINGS TO CASPER AND OVER THE HIGHER ELEVATIONS AND ALONG THE CODY FOOTHILLS. TEMPERATURES HAVE POPPED UP TO ABOUT 40 DEGREES ALREADY IN THE CODY FOOTHILLS WHEREVER THE WIND IS BLOWING...EVEN IN FRESHLY SNOW COVERED AREAS...SO HAVE TAKEN DOWN THE WINTER WEATHER ADVISORY FOR BLOWING SNOW AS THAT THREAT HAS PASSED...BUT SOME AREAS ARE GUSTING OVER 50 MPH AND THIS POSES A BLOWOVER RISK FOR LIGHT TRAILERS AND HIGH PROFILE VEHICLES ALONG HIGHWAY 120 SO CAUTION SHOULD STILL BE USED. THESE GUSTY WINDS WILL PERSIST THROUGH MIDNIGHT. NORTHWEST FLOW REMAINS ALOFT...WITH SOME GUSTS MIXING DOWN AT TIMES INTO AREAS VULNERABLE TO NORTHWEST FLOW...LIKE THE UPPER GREEN RIVER AND UPPER WIND RIVER BASINS. GENERALLY WIND SPEEDS IN THESE AREAS WILL BE BETWEEN 15 AND 25 MPH WITH SOME GUSTS TO 35 MPH...SOME OF THE MORE WIND PRONE AREAS COULD SEE GUSTS OVER 40 MPH. A DRY COLD FRONT GRAZES THE NORTHEASTERN PORTION OF THE FORECAST AREA TONIGHT...NO PRECIPITATION IS EXPECTED BUT WINDS WILL BE STRONG IN NORTHERN JOHNSON COUNTY FOR A FEW HOURS AS THE WIND DIRECTION REACHES A FAVORABLE ORIENTATION FOR BUFFALO...A FEW GUSTS OVER 50 MPH ARE NOT OUT OF THE QUESTION THIS EVENING. THURSDAY WILL REMAIN DRY AND WINDS WILL TAPER OFF THROUGH THE MORNING HOURS. TEMPERATURES WILL BE MILD...AT OR ABOVE NORMAL IN MOST PLACES. ANOTHER LEE SIDE TROUGH DIGS IN LATE THURSDAY NIGHT INTO FRIDAY MORNING BUT THE GRADIENT ALOFT EASES...SO A FEW LIGHT BREEZES ARE EXPECTED AROUND BUFFALO...ROCK SPRINGS...AND IN THE MOUNTAINS BUT OVERALL IT WILL BE A PRETTY PLEASANT DAY. .LONG TERM...SATURDAY THROUGH WEDNESDAY UPPER RIDGE ALONG THE WEST COAST WILL RECENTER OVER THE INTERMOUNTAIN WEST OVER THE WEEKEND THROUGH EARLY NEXT WEEK BEFORE RETROGRADING BACK TO ITS CURRENT POSITION IN THE MID TO LATE WEEK. THE EASTWARD SHIFT AND DEAMPLIFICATION OF THE TROUGH DOWNSTREAM ACROSS THE CENTRAL AND EASTERN U.S. WILL KEEP THE POLAR FRONT AND STORM TRACK WELL TO THE NORTH AND EAST OF OUR AREA...SO THIS WILL BE A PERIOD OF DRY AND GENERALLY MILD WEATHER EXCEPT IN THE FAR WESTERN VALLEYS WHERE STEEP INVERSIONS WILL BE THE RULE. GFS AND ECMWF BOTH CONTINUE TO TREND FURTHER NORTH WITH A CLIPPER TOPPING THE RIDGE OVER THE WEEKEND...SO THE IMPACTS WILL BE LIMITED TO WIND...PICKING UP IN THE CODY FOOTHILLS SATURDAY NIGHT WITH NW WINDS PICKING UP ACROSS THE BIGHORN RANGE AND NE JOHNSON COUNTY SUNDAY NIGHT AND MONDAY AS THE SYSTEM DIVES SE INTO THE PLAINS. BEYOND MONDAY...THERE IS STILL NOT A LOT OF CONFIDENCE IN ANY DETERMINISTIC SOLUTION IN HANDLING PACIFIC ENERGY SPLITTING INTO THE BACKSIDE OF THE RIDGE. THE TREND IS ONE OF PERSISTENCE...WITH UPPER RIDGE RE-ESTABLISHING ALONG THE WEST COAST BY THURSDAY...AND STORM TRACK REMAINING WELL TO THE NORTH AND EAST OF THE AREA. LATEST EC ENSEMBLE MEAN SHOWS LITTLE CHANGE TO THIS LONGWAVE PATTERN THROUGH THE 6-10 DAY PERIOD. .AVIATION.../18Z ISSUANCE/ THE MAIN AVIATION CONCERN WILL BE WINDY CONDITIONS...MAINLY FROM KRKS TO KCPR...KDUB TO KRIW...AND THE CODY FOOTHILLS. THESE WINDY CONDITIONS IN COMBINATION WITH SOME FRESH SNOW WILL RESULT IN AREAS OF BLOWING SNOW. THE KCOD TERMINAL WILL LIKELY SEE SOME VISIBILITY RESTRICTIONS AT TIMES TODAY...WITH MVFR AND EVEN BRIEF IFR VSBY POSSIBLE. THERE COULD ALSO BE PATCHY FOG/LOW CLOUDS ACROSS THE FAR WESTERN VALLEYS...AND ACROSS THE EASTERN HALF OF THE BIG HORN BASIN THIS MORNING. OTHERWISE...EXPECT VFR CONDITIONS WITH UNLIMITED CEILINGS. PLEASE SEE THE AVIATION WEATHER CENTER FOR THE LATEST INFORMATION ON TURBULENCE FORECASTS. .FIRE WEATHER... STRONG INVERSIONS RETURNING OVERNIGHT AS WARMER AIR AND RIDGING MOVES IN FROM THE WEST...ATOP THE COLD AIR...AND SNOW...LEFTOVER FROM THE EXITING COLD FRONT. WIND SPEEDS WILL CONTINUE TO INCREASE IN WIND PRONE AREAS AS HIGH PRESSURE BUILDS INTO THE WEST AND LOW PRESSURE DIGS TO OUR EAST. HIGHEST WINDS ARE EXPECTED IN THE FOOTHILLS AND FROM ROCK SPRINGS TO CASPER TODAY AND TOMORROW. NO ADDITIONAL ACCUMULATING PRECIPITATION IS EXPECTED THROUGH THE WEEKEND. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON WYZ003. && SHORT TERM...ALLEN LONG TERM...AEM AVIATION...SKRBAC FIRE WEATHER...ALLEN
Hazardous weather outlook, Jan 15, 5:00 AM MST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST WED JAN 15 2014 WYZ001>020-022>030-161200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST WED JAN 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT WINDS WILL BE GUSTY ACROSS THE CODY FOOTHILLS AND ABSAROKAS. EXPECT WIDESPREAD BLOWING AND DRIFTING SNOW ALONG WITH DIFFICULT TRAVEL... ESPECIALLY ACROSS THE HIGHER ELEVATIONS WHERE TEMPERATURES REMAIN BELOW FREEZING. NORTHWEST WINDS WILL ALSO INCREASE ACROSS JOHNSON COUNTY TODAY WITH SOME GUSTS OVER 50 MPH POSSIBLE NEAR BUFFALO EARLY THIS EVENING... WITH WIND SPEEDS REMAINING ELEVATED THROUGH THE NIGHT. A WINDY DAY IS ALSO IN STORE FOR THE INTERSTATE 80 CORRIDOR...UPPER WIND RIVER BASIN...UPPER GREEN RIVER BASIN...AND THE BIGHORN MOUNTAINS...GENERALLY EXPECT WEST TO NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS OVER 40 MPH IN WIND PRONE AREAS...WITH GUSTS OVER 60 MPH POSSIBLE IN THE BIGHORNS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY...STRONG NORTHWEST WINDS ARE LIKELY TO PERSIST ACROSS NORTHEAST JOHNSON COUNTY AND IN THE BIGHORN MOUNTAINS THROUGH THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OVER 50 MPH AND ANY SIGNIFICANT BLOWING AND DRIFTING SNOW. TEAM RIVERTON
In the hours before
Special weather statement, Jan 15, 6:09 AM MST, 5 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 609 AM MST WED JAN 15 2014 WYZ002-003-151900- ABSAROKA MOUNTAINS-CODY FOOTHILLS- 609 AM MST WED JAN 15 2014 INCREASING NORTHWEST WIND OF 30 TO 40 MPH WITH OCCASIONAL GUSTS OVER 60 MPH WILL LEAD TO AREAS OF BLOWING AND DRIFTING SNOW TODAY AND TONIGHT...AND POTENTIALLY HAZARDOUS TRAVEL...ESPECIALLY FOR HIGH PROFILE VEHICLES AND LIGHT TRAILERS TRAVELING ALONG HIGHWAY 120. A WIND GUST OF 70 MPH WAS OBSERVED 8 MILES SOUTH OF CLARK ALONG HIGHWAY 120 AT 430 AM. THIS AREA ALONG WITH HIGHWAY 120 SOUTH OF CODY NEAR CODY LANDFILL ROAD WILL BE ESPECIALLY PRONE TO DANGEROUS CROSSWIND. CHECK THE LATEST ROAD REPORTS AND WEBCAMS BEFORE VENTURING OUT. 19
Special weather statement, Jan 15, 6:15 AM MST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 615 AM MST WED JAN 15 2014 WYZ002-003-151900- ABSAROKA MOUNTAINS-CODY FOOTHILLS- 615 AM MST WED JAN 15 2014 INCREASING NORTHWEST WIND OF 30 TO 40 MPH WITH OCCASIONAL GUSTS OVER 60 MPH WILL LEAD TO AREAS OF BLOWING AND DRIFTING SNOW TODAY AND TONIGHT...AND POTENTIALLY HAZARDOUS TRAVEL. A WIND GUST OF 70 MPH WAS OBSERVED 8 MILES SOUTH OF CLARK ALONG HIGHWAY 120 AT 430 AM. THIS AREA ALONG WITH HIGHWAY 120 SOUTH OF CODY NEAR CODY LANDFILL ROAD WILL BE ESPECIALLY PRONE TO DANGEROUS CROSSWIND. THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH ON HIGHWAY 120 FROM CODY TO THE MONTANA BORDER AND HIGHWAY 296. THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE ADVISED TO DELAY TRAVEL. AEM
Special weather statement, Jan 15, 10:11 AM MST, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1011 AM MST WED JAN 15 2014 WYZ002-003-152200- ABSAROKA MOUNTAINS-CODY FOOTHILLS- 1011 AM MST WED JAN 15 2014 VERY STRONG WEST TO NORTHWEST WIND OF 30 TO 40 MPH WITH OCCASIONAL GUSTS OVER 60 MPH WILL LEAD TO AREAS OF BLOWING AND DRIFTING SNOW TODAY AND TONIGHT...AND POTENTIALLY HAZARDOUS TRAVEL. WINDS CONTINUED TO GUST BETWEEN 60 AND 70 MPH ALONG HIGHWAY 120 JUST SOUTH OF CLARK. A PEAK WIND GUST OF 83 MPH OCCURRED AT 545 AM THIS MORNING 8 MILES SOUTH OF CLARK ON STATE HIGHWAY 120 WITH A MORE RECENT GUST OF 71 MPH AT 830 AM. THIS AREA ALONG WITH HIGHWAY 120 SOUTH OF CODY NEAR CODY LANDFILL ROAD WILL BE ESPECIALLY PRONE TO DANGEROUS CROSSWIND. THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH ON HIGHWAY 120 FROM CODY TO THE MONTANA BORDER AND HIGHWAY 296. THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE ADVISED TO DELAY TRAVEL. SKRBAC/AEM
Special weather statement, Jan 15, 10:54 AM MST, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1054 AM MST WED JAN 15 2014 WYZ002-003-152300- ABSAROKA MOUNTAINS-CODY FOOTHILLS- 1054 AM MST WED JAN 15 2014 VERY STRONG WEST TO NORTHWEST WIND OF 30 TO 40 MPH WITH OCCASIONAL GUSTS OVER 60 MPH WILL LEAD TO AREAS OF BLOWING AND DRIFTING SNOW TODAY AND TONIGHT...AND POTENTIALLY HAZARDOUS TRAVEL. WINDS CONTINUED TO GUST BETWEEN 60 AND 70 MPH ALONG STATE HIGHWAY 120 JUST SOUTH OF CLARK. ALSO...THE PARK COUNTY SHERIFFS OFFICE IN CODY RECORDED A PEAK GUST OF 67 MPH AT 1014 AM. THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH ON HIGHWAY 120 FROM CODY TO THE MONTANA BORDER AND HIGHWAY 296. THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE ADVISED TO DELAY TRAVEL. SKRBAC/AEM
Nearby
High Wind Warnings in Wyoming, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.